Alert archive / Texas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 8, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 15, 2020, 2:48 PM CDT for Pecos County, Reeves County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 15, 2020, 2:48 PM CDT (19:48 UTC)
- Expired
- Mar 15, 2020, 3:45 PM CDT
- In force
- 57 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pecos County, TX, Reeves County, TX
The radar
The Midland/Odessa radar (KMAF), 159 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.8 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -312 J/kg
- Mixed-layer LCL
- 546 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 403 m²/s²
- 0-3 km storm-relative helicity
- 493 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.0
The text
As transmitted.
212
WUUS54 KMAF 151948
SVRMAF
TXC371-389-152045-
/O.NEW.KMAF.SV.W.0008.200315T1948Z-200315T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
248 PM CDT Sun Mar 15 2020
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
Northwestern Pecos County in southwestern Texas...
Southeastern Reeves County in southwestern Texas...
* Until 345 PM CDT.
* At 248 PM CDT, a severe thunderstorm was located 18 miles southeast
of Saragosa, or 30 miles northeast of Fort Davis, moving northeast
at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Firestone Test Track.
This includes Interstate 10 between mile markers 226 and 253.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3121 10325 3075 10285 3064 10340 3074 10355
3077 10358
TIME...MOT...LOC 1948Z 236DEG 24KT 3082 10346
HAIL...1.00IN
WIND...60MPH
$$
491 follow-up statement
033
WWUS54 KMAF 152002
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
302 PM CDT Sun Mar 15 2020
TXC371-389-152045-
/O.CON.KMAF.SV.W.0008.000000T0000Z-200315T2045Z/
Pecos TX-Reeves TX-
302 PM CDT Sun Mar 15 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHWESTERN PECOS AND SOUTHEASTERN REEVES COUNTIES...
At 302 PM CDT, a severe thunderstorm was located 22 miles southeast
of Saragosa, or 28 miles west of Fort Stockton, moving northeast at
25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Firestone Test Track.
This includes Interstate 10 between mile markers 226 and 253.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 3121 10325 3075 10285 3064 10340 3075 10346
3092 10347
TIME...MOT...LOC 2002Z 244DEG 23KT 3083 10335
HAIL...1.50IN
WIND...60MPH
$$
84What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 2:12 PM CDT, 36 minutes earlier.
Area forecast discussion, Mar 15, 2:12 PM CDT, 36 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 212 PM CDT Sun Mar 15 2020 .DISCUSSION... The moist, unsettled pattern continues across Southeast New Mexico and West Texas today. Fog has persisted into this afternoon across the Permian Basin, Southeast New Mexico, and portions of the Trans Pecos, though visible satellite imagery indicates clearing across the Rio Grande Valley, Big Bend Area, and Davis Mountains, with clearing edging into the Stockton Plateau, with storms already developing over the higher terrain of the Davis Mountains. While showers and thunderstorms are possible for most of the area through tonight, the aforementioned areas where clearing is occurring stand the best chance to see severe thunderstorms beginning later this afternoon and continuing through late evening, per latest high- resolution guidance. Dewpoints in the 60s will yield CAPE values possibly up to around 2000 J/kg, and given shear of 45-60kt and steep lapse rates, large hail and damaging winds are the main concerns, though to the lee of the Davis and Glass Mountains and across the Stockton Plateau, an isolated tornado cannot be ruled out. Further north, the environment is significantly more stable, and while thunderstorms are possible across Southeast New Mexico and the Permian Basin, severe potential will be limited. Of additional concern tonight is the potential for heavy rain and potential flash flooding, especially along and south of I-10 and across the far southeastern Permian Basin/Lower Trans Pecos Precipitable water on the 12Z MAF sounding came in at 1.06 inches, which is in the 99th percentile for this time of year, thus heavy rain will be possible with any storm, and where cell training occurs, flooding problems could arise quickly. The axis of heaviest rainfall looks to shift east of the area by daybreak Monday, however those traveling Monday morning will need to be cognizant of potential flooded roads or road closures. Areas of fog that persist through this evening and expand overnight look to stick around through at least late morning on Monday, with conditions gradually improving by lunchtime. Clouds will stick around Monday afternoon across most of the Permian Basin southward across the Stockton Plateau where temperatures will reach into the 60s to around 70 degrees, whereas to the west where more clearing is expected, highs in the middle 70s to 80s in the Rio Grande Valley are possible. Monday looks to be a "down" day regarding thunderstorm activity, with storms possible early in the day across the eastern Permian Basin, and overnight across southern portions of the Big Bend Area, but dry conditions otherwise. Temperatures warm on Tuesday into the 70s for most of the area, with middle 80s and even 90s possible across far southern zones. The threat of severe weather also returns Tuesday afternoon and Tuesday night as a dryline develops across the region ahead of an approaching shortwave, with storms that develop during the afternoon potentially growing upscale into a line as they move east into Tuesday night. Wednesday will see continued warm temperatures and thunderstorm chances as the upper trough to the west finally begins to open up and translate eastward across the Desert Southwest before lifting toward the Central Plains by Thursday. A drying trend will begin Thursday as a Pacific Front moves through the area, with slightly cooler temperatures in the 60s to middle 70s expected for most. A trailing cold front will drop through the region Friday afternoon, and continued cold advection/easterly surface flow will yield highs mainly in the 50s and 60s by Saturday. Friday looks to be a dry day, though moisture will begin increasing again on Saturday, with rain chances returning to the region Saturday afternoon through Sunday. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 48 65 56 73 / 80 20 10 60 Carlsbad 49 73 50 74 / 30 0 10 20 Dryden 60 72 60 80 / 70 10 10 30 Fort Stockton 53 70 55 79 / 60 10 10 30 Guadalupe Pass 47 68 50 65 / 20 0 10 20 Hobbs 46 68 50 70 / 40 10 10 40 Marfa 47 75 45 75 / 40 10 10 10 Midland Intl Airport 49 67 57 75 / 70 20 10 50 Odessa 49 67 56 75 / 70 20 10 40 Wink 51 70 56 76 / 50 10 10 30 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 49/84
Hazardous weather outlook, Mar 15, 2:09 PM CDT, 39 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 209 PM CDT Sun Mar 15 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-161915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 209 PM CDT Sun Mar 15 2020 /109 PM MDT Sun Mar 15 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are possible this afternoon and well into the evening across across much of the Trans Pecos today including the Davis Mountains/Foothills, Big Bend and Lower Trans Pecos. These storms may contain heavy rain, resulting in localized flash flooding, strong winds, large hail, and isolated tornadoes. Areas of fog are likely across much of the area tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Severe thunderstorms are again possible on Tuesday and possibly Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible this afternoon and evening, and Tuesday and Wednesday afternoons and evenings. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Mar 15, 8:55 AM CDT, 5 hours 53 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
855 AM CDT Sun Mar 15 2020
TXZ048-151415-
Scurry TX-
855 AM CDT Sun Mar 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SCURRY AND
NORTHEASTERN BORDEN COUNTIES UNTIL 915 AM CDT...
At 855 AM CDT, Doppler radar was tracking a strong thunderstorm near
Fluvanna, or 10 miles south of Lake Alan Henry, moving northeast at
45 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Fluvanna.
LAT...LON 3281 10112 3290 10118 3296 10117 3297 10117
3297 10105 3296 10075
TIME...MOT...LOC 1355Z 234DEG 40KT 3292 10109
49Special weather statement, Mar 15, 2:36 PM CDT, 12 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 236 PM CDT Sun Mar 15 2020 TXZ075-274-278-152000- Pecos TX-Reeves County Plains TX-Davis Mountains Foothills TX- 236 PM CDT Sun Mar 15 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PECOS...NORTHERN BREWSTER...SOUTHEASTERN REEVES AND EAST CENTRAL JEFF DAVIS COUNTIES UNTIL 300 PM CDT... At 235 PM CDT, Doppler radar was tracking a strong thunderstorm 15 miles southeast of Balmorhea Lake, or 24 miles northeast of Fort Davis, moving northeast at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3062 10361 3096 10365 3120 10326 3075 10306 TIME...MOT...LOC 1935Z 229DEG 29KT 3080 10356 49
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 6:23 AM CDT | Special Weather Statement | MAF | Scurry | 37 min |
| Mar 15, 7:30 AM CDT | Special Weather Statement | MAF | Scurry | 45 min |
| Mar 15, 8:07 AM CDT | Areal Flood Advisory | MAF | Borden, Howard, Martin, Scurry | 113 min |
| Mar 15, 8:55 AM CDT | Special Weather Statement | MAF | Scurry | 20 min |
| Mar 15, 2:36 PM CDT | Special Weather Statement | MAF | 24 min | |
| Mar 15, 3:34 PM CDT | Special Weather Statement | MAF | 26 min | |
| Mar 15, 3:35 PM CDT | Special Weather Statement | MAF | 25 min | |
| Mar 15, 3:39 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 51 min |
| Mar 15, 3:45 PM CDT | Special Weather Statement | MAF | Pecos | 45 min |
| Mar 15, 3:59 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 46 min |
| Mar 15, 4:08 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Mar 15, 4:30 PM CDT | Special Weather Statement | MAF | Brewster | 15 min |
| Mar 15, 4:31 PM CDT | Special Weather Statement | MAF | 14 min | |
| Mar 15, 4:46 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 46 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.